MAUDE Adverse Event Report: W. L. GORE & ASSOCIATES, INC. GORE® DUALMESH® BIOMATERIAL; MESH, SURGICAL, POLYMERIC

W. L. GORE & ASSOCIATES, INC. GORE® DUALMESH® BIOMATERIAL; MESH, SURGICAL, POLYMERIC
Model Number 1DLMC02
Medical Device Problem Code Insufficient Device Problem Information (3190)
Health Effect - Clinical Codes Abscess (1690); Unspecified Infection (1930); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 12/06/2010
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
It should be noted that the gore® dualmesh® biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence." the gore® dualmesh® biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.".
 
Event or Problem Description
It was reported to gore that the patient underwent open incisional hernia repair on (b)(6), 2010 whereby a gore® dualmesh® biomaterial was implanted.The complaint alleges that on (b)(6), 2010, an additional procedure occurred whereby the gore device was explanted.It was reported the patient alleges the following injuries: open draining wound, infection, fistula, abscess, and chronic pain/discomfort.Additional event specific information was not provided.
 
Additional Manufacturer Narrative
Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: implant preoperative complaints: (b)(6) 2010: (b)(6).Preoperative diagnosis: ¿ventral incisional hernia.¿ implant procedure: ventral incisional hernia repair with dualmesh.[implant: gore® dualmesh® biomaterial, 1dlmc02/7097448, 8cm x 12cm x 1mm thick] implant date: (b)(6) 2010 [same day surgery].(b)(6) 2010: (b)(6).Operative report.Postoperative diagnosis: ventral incisional hernia.Anesthesia: general and local.Wound classification: not provided.Procedure: ¿after adequate general anesthesia was obtained, the patient¿s abdomen was prepped and draped in sterile fashion.Marcaine 0.5% was used for local infiltration.A midline incision was made above the umbilicus and extended to just below the umbilicus.We dissected down through a fair amount of scar tissue.She had a ventral incisional hernia from a previous lower midline scar.This was taken down to where the hernia sac was dissected free.After doing this, the resulting defect was about 4 by 2 cm in size.A dualmesh was fashioned.We undermined the fascial edges about 3 cm on each side.We had good fascial edges.Interrupted horizontal mattress sutures of 0 surgilon were used to suture the graft to the fascia.After doing this, marked copious irrigation was done.The laxity of the fascia was such that we could close it over the mesh, and therefore this was done with interrupted 0 surgilon.The subcutaneous tissue was irrigated, with 3-0 vicryl placed, and metal clips in the skin.The patient tolerated the procedure well and returned to the recovery room in stable condition.The estimated blood loss was minimal.The sponge and instrument counts were correct x 2.¿ (b)(6) 2010.(b)(6) medical center.Implant sticker: ¿gore dualmesh biomaterial.Ref#: 1dlmc02, lot#: 7097448.W.L.Gore & associates.Handwritten date 11/2014.¿ (b)(6) 2010.(b)(6) medical center.Md illegible.Discharge order: ¿disposition: home.¿ explant preoperative complaints: (b)(6) 2010: (b)(6).H&p [history and physical].Chief complaint: ¿infected abdominal wall abscess.¿ history of present illness: ¿this is a 45-year-old black female who is known to me.In (b)(6) 2010, he had a ventral hernia repair with mesh.We had to follow her fairly closely because she had what appeared to be a subcutaneous infection.I was actually able to close the fascia over the mesh.I have not seen her for 4 to 5 months.She went to university hospital last week when she had a sudden onset of swelling an infection.This was treated and now she comes back today.She has no fever or chills.Bowels are moving normally.She has drainage from the midline wound.¿ physical exam: ¿abdomen: soft and nontender.There are no masses.The midline incision has some drainage from the umbilicus in the inferior aspect of this previous ventral hernia repair.This is draining through the umbilicus.It is draining adequately.There is no pus today, however, it is obviously worsened since the last time that i saw her.¿ plan: ¿this is a 45-year-old black female who had a vernal incisional hernia repair with mesh in (b)(6) 2010.It is obviously infected.We need to do a wide incision of this.I told her that we may end up having to remove the mesh but i would have to see.I told her that we were going to remove the umbilicus and leave her with an open wound to heal in secondarily.She knows that she will likely get a recurrence of the hernia and the possibility that she may end up having more surgery.She agrees to proceed.All questions were answered.¿ explant procedure: wide excision abdominal wall abscess and excision of the mesh.Explant date: (b)(6) 2010 [hospitalization dates (b)(6) 2010].(b)(6) 2010: (b)(6) medical center.(b)(6).Operative report.Pre and postoperative diagnosis: ¿infected abdominal wall abscess (status ventral hernia repair with dualmesh in (b)(6) 2010).Anesthesia: general.Wound classification: not provided.Procedure: ¿after adequate general endotracheal anesthesia was obtained, the patient¿s abdomen was prepped and draped in sterile fashion.In (b)(6) of 2010, she had a ventral hernia repair with a dualmesh.She presents with a draining sinus.A wide excision is made around the umbilicus, to include both the fistula sites.We dissected down through good fatty tissue, and took this down to where the mesh was identified.The mesh was obviously infected, and i removed both the plug of abdominal wall fatty tissue and the mesh.We actually had a fairly decent wall that had sealed below the mesh, so even though she will get her ventral hernia, i believe she will not eviscerate.There is one little spot inferiorly, away from the hernia, where she had some omentum coming through this, so i used a single 0 prolene stitch to close this, to secure this hernia.After doing this, marked copious irrigation was done.The wound was left open, and the resulting defect was about 10 by 6 by 4 cm in size.She was packed with betadine gauze.The patient tolerated the procedure well and returned to the recovery room in stable condition.The estimated blood loss was minimal.The sponge and instrument counts were correct x2.¿ pathology: none provided.(b)(6) 2010: (b)(6) discharge summary: ¿discharge diagnosis: infected abdominal wall abscess.¿ brief history: ¿this is a 45-year-old black female who had a ventral hernia repair with dualmesh done in (b)(6) 2010.We had a little bit of off and on problems.It seemed that she got better, but she presents back with drainage from this wound.¿ hospital course: ¿she was taken to the operating room, where she had wise excision of this wound.We had to remove the mesh.Her postoperative course was uneventful.She is tolerating a diet and voiding without difficulty.The incision was clean, and we did dressing changes, and she was good for discharge.¿ discharge plan: ¿see me in 3 days for followup [sic].She understands clearly that she will have a recurrence of her hernia.¿ a potential relationship, if any, between the alleged injuries or complications and the gore device has not been established at this time based on available information.It should be noted that the gore® dualmesh® biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.The gore® dualmesh® biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
 
Additional Manufacturer Narrative
H6: updated results code.Conclusion code remains unchanged.It should be noted that the gore® dualmesh® biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.The gore® dualmesh® biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
 
Additional Manufacturer Narrative
The investigation has been completed.Based upon the totality of the information received over the course of the investigation and reported by gore in the previously submitted medical record narratives the following conclusions have been reached.As previously reported, all pertinent medical records requested may not have been received.Through gore's investigation and based on the available information there is no available information that reasonably suggests that a gore device may have caused or contributed to death, serious injury or reportable malfunction, and is no longer considered reportable.Therefore, this event is being coded as no clinical signs, symptoms or conditions, no health consequences or impact and will be closed as no problem detected.Previous patient codes were reported based on the original complaint and are no longer applicable and/or not reportable per gore¿s investigation.Following gore¿s investigation, the previously submitted annex f code has been updated to reflect gore¿s final conclusion.It should be noted that the gore® dualmesh® biomaterial instructions for use include warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ the instructions for use further warn: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.¿ the instructions for use further state: ¿for best results, use monofilament sutures.Suture size should be determined by surgeon preference and the nature of the reconstruction.¿ procedure and specific patient factors may contribute to or cause infection, leading to contamination, exposure, lack of incorporation and/or seeding of device.Procedure related factors may include adherence to clinical guidelines on infection risk management, contamination of device prior to or during implant, and post-operative persistent/symptomatic seroma and wound management.Patient risk factors may include diabetes, smoking, age, malnutrition, immunosuppressive therapy, post-operative instruction noncompliance, and hygiene.Individual medical decisions and/or actions of healthcare professional or device user, if inconsistent and/or non-conforming to the device manufacturer¿s recommendations, ifu, or recognized best practices, may result in or contribute to an adverse event.As with any surgical procedure, there are always risks of complications for surgical repair of hernias and soft tissue deficiencies, with or without mesh.These may include but are not limited to, adhesions and related harms, bleeding, bowel obstruction, compromised device biocompatibility, contamination which may lead to patient harms, device damage, dysphagia, erosion or extrusion and related harms, exposure or protrusion and related harms, fever, fistula, gerd recurrence, defect recurrence and related harms, ileus, increased procedure time and related harms, irritation or inflammation, infection, mesh migration, mesh contraction, pain, paresthesia, perforation, revision/re-intervention, seroma or hematoma and related harms, tissue ischemia, wound complications and wound dehiscence and additional intervention including surgery.Many of the potential complications are associated with the patient¿s underlying disease progression, co-morbidities, additional medical history and/or other surgical procedures.The above inherent risks are typically detailed in standard informed consent documents.The device was not able to be returned to gore for evaluation; therefore, a direct product analysis could not be conducted.Review of the manufacturing and sterilization records verified that the lot met all pre-release specifications.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.

Brand Name
GORE® DUALMESH® BIOMATERIAL
Common Device Name
MESH, SURGICAL, POLYMERIC
Manufacturer (Section D)
W. L. GORE & ASSOCIATES, INC.
1505 n. fourth street
flagstaff AZ 86004
Manufacturer (Section G)
MPD APC B/P
p.o. box 1408
elkton MD 21922 1408
Manufacturer Contact
vanessa rodriguez
1505 n. fourth street
flagstaff, AZ 86004
9285263030
MDR Report Key13609097
Report Number3003910212-2022-01337
Device Sequence Number20292174
Product Code FTL
UDI-Device Identifier00733132600953
UDI-Public00733132600953
Combination Product (Y/N)N
Initial Reporter StateMO
Initial Reporter CountryUS
PMA/510(K) Number
K992189
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2010
Device Explanted Year2010
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 01/19/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date11/12/2014
Device Model Number1DLMC02
Device Catalogue Number1DLMC02
Was Device Available for Evaluation? No
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 02/22/2022
Supplement Date Received by Manufacturer03/23/2022
05/02/2022
05/02/2022
Initial Report FDA Received Date02/26/2022
Supplement Report FDA Received Date03/24/2022
05/07/2022
01/19/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured11/13/2009
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age46 YR
Patient SexFemale
Patient Weight88 KG